From Hamilton, Ontario, Canada:
My 11 year old son has had diabetes since he was six. He's been doing his own shots for a year now and is pretty good at carbohydrate counting. I have always tried to work things out so that he participates in whatever he's interested in -- sleep-overs included. Now he is attending middle school, and overnight trips and multi-night trips are scheduled during the year. I realize that I'm quite nervous about this. I think I would be nervous even if my son hadn't mistakenly taken the wrong insulin at night twice in the past. I'm more worried about him getting low than high. Should I insist on being a chaperone or do I need to learn to let go a little?
Why don't you sit down, at a mutually convenient time, with your son and let him know what your worries are. Ask him to help find a solution that you both feel comfortable with. For example, would he like you to chaperone? Perhaps that will make him feel safer (or it may make him feel like a baby). Would he rather call you at an agreed upon time (buy him a pre-paid calling card) to report numbers and problem-solve any dosage questions he may have? The more the two of you form a team where you are equally engaged in problem-solving, the better his health (and your anxiety) will be.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.